Alert archive / Arizona / Flash Flood Warnings in 2015

Flash Flood Warning 18, NWS Tucson, AZ

July 28, 2015Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 28, 2015, 6:28 PM MST for Pima County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2015, 6:28 PM MST (01:28 UTC)
Expired
Jul 28, 2015, 8:30 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 91 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 1.5 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2015-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 370 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2015-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -78 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
370 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
2908 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-78 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

848 
WGUS55 KTWC 290128
FFWTWC
AZC019-290330-
/O.NEW.KTWC.FF.W.0018.150729T0128Z-150729T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
628 PM MST TUE JUL 28 2015

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL PIMA COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 830 PM MST

* AT 624 PM MST...DOPPLER RADAR INDICATED HEAVY RAIN ALONG HIGHWAY 
  286 FROM THE JUNCTION OF ARIVACA ROAD SOUTHWARD TO THE 
  INTERNATIONAL BORDER. HEAVY RAIN ALSO FELL NEAR SAN MIGUEL AND 
  HASHAN CHUCHG. FLASH FLOODING IS EXPECTED.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE..ROUTE 19 
  FROM CHOULIC TO THE INTERNATIONAL BORDER AND HIGHWAY 286 FROM 
  THE JUNCTION OF ARIVACA ROAD SOUTHWARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3175 11145 3160 11132 3146 11145 3159 11184
      3167 11178

$$

KD
1 follow-up statement
628 
WGUS75 KTWC 290326
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
826 PM MST TUE JUL 28 2015

AZC019-290332-
/O.EXP.KTWC.FF.W.0018.000000T0000Z-150729T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
826 PM MST TUE JUL 28 2015

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL PIMA COUNTY WILL EXPIRE
AT 830 PM MST...

THE HEAVY RAIN HAS ENDED IN THE SASABE AND SAN MIGUEL AREAS...AND 
FLASH FLOODING IS NO LONGER EXPECTED TO POSE A SIGNIFICANT THREAT IN 
THAT IMMEDIATE AREA.  HOWEVER...SLOWER FLOWS COULD CONTINUE ALONG 
SOME WASHES THAT CROSS ROUTE 19 AND HIGHWAY 286 AND ADDITIONAL LIGHT 
TO MODERATE RAIN COULD STILL OCCUR LATE THIS EVENING. 

A SMALL STREAM FLOOD ADVISORY IS IN EFFECT FOR A LARGE PART OF THE 
TOHONO O'ODHAM NATION AND SOUTHEAST PIMA COUNTY UNTIL 1115 PM 
MST.

LAT...LON 3175 11145 3160 11132 3146 11145 3159 11184
      3167 11178

$$

KD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 2:28 PM MST, 4 hours earlier.

Area forecast discussion, Jul 28, 2:28 PM MST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
228 PM MST TUE JUL 28 2015

.SYNOPSIS...EXPECT AN INCREASE IN THUNDERSTORMS...ESPECIALLY
WEDNESDAY AS DEEPER MOISTURE RETURNS. WE WILL THEN HAVE A DECREASING
THREAT FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
INTO THE COMING WEEKEND.

&&

.DISCUSSION...WATER VAPOR IMAGERY SHOWS A RIDGE CENTERED OVER THE
SOUTHERN PLAINS WITH A LOW PRESSURE SYSTEM OFF THE WEST COAST OF THE
SOUTHERN BAJA PENINSULA. BETWEEN THESE TWO SYSTEMS SOUTH TO
SOUTHEASTERLY FLOW WILL USHER IN ADDITIONAL MOISTURE BEGINNING TODAY
BUT CONTINUING THROUGH WEDNESDAY. A COUPLE OF DISTURBANCES ARE
EMBEDDED WITHIN THIS FLOW ALOFT OVER NORTHEAST MEXICO AND WEST
TEXAS...AS WELL AS OVER PORTIONS OF DURANGO AND SINALOA MEXICO AND
WILL EVENTUALLY ROTATE UP TOWARD SOUTHERN ARIZONA DURING THE NEXT 24
TO 36 HOURS OR SO AND SHOULD HELP TO ENHANCE ACTIVITY...ESPECIALLY
DURING THE DAY ON WEDNESDAY.

PRECIPITABLE WATER VALUES FROM VARIOUS SOURCES INDICATE THAT
READINGS CURRENTLY RANGE FROM 1.2 - 1.4 OVER EASTERN LOCALES...1.4 -
1.6 OVER CENTRAL ZONES AND 1.6 - 1.7 OVER THE FAR WESTERN DESERTS OF
PIMA COUNTY.

THE LATEST CIRA LPW IMAGE SHOWS VALUES WELL OVER 2 INCHES OVER
CENTRAL PORTIONS OF THE GULF OF CALIFORNIA. MODELS SHOW THIS
MOISTURE BEING TRANSPORTED TO THE NORTH NORTHWEST OVER EXTREME
SOUTHWESTERN ARIZONA DURING THE NEXT 24 HOURS OR SO. MEANWHILE PW'S
ARE ADVERTISED TO REMAIN AROUND THE 1.5 - 1.7 INCH RANGE FOR CENTRAL
ZONES...WITH VALUES TO THE EAST A BIT LOWER IN THE 1.3 - 1.5 INCH
RANGE. OVER THE WESTERN DESERTS AND FARTHER WEST...VALUES EXPECTED
TO INCREASE TO AROUND THE 2 INCH MARK ON WEDNESDAY.

IR AND VISIBLE SATELLITE IMAGERY SHOWS A SIGNIFICANT CUMULUS FIELD
THAT HAS DEVELOPED OVER MOSTLY SOUTHERN PORTIONS OF MY FORECAST
AREA...ESPECIALLY FROM NOGALES TO TUCSON AND WESTWARD ACROSS ALL OF
PIMA COUNTY...WITH A COUPLE OF ISOLATED CELLS NEAR AND SOUTHEAST OF
SANTA ROSA. MEANWHILE...ISOLATED SHOWERS AND THUNDERSTORMS HAVE BEEN
OCCURRING OVER PORTIONS OF COCHISE COUNTY AND INTO GRAHAM COUNTY.
EARLIER THIS AFTERNOON A STRONG STORM OVER THE CHIRICAHUA MOUNTAINS
OF EAST CENTRAL COCHISE COUNTY PRODUCED CONSIDERABLE RAIN...WITH THE
RUCKER CANYON GAUGE COLLECTING 1.85 INCHES IN THE PAST 3 HOURS.

BASED ON LATEST RUNS OF THE WRF/NAM AND GFS AS WELL AS HRRR...IT
LOOKS LIKE THE MAIN FOCUS FOR SHOWERS AND THUNDERSTORMS TODAY AND
ESPECIALLY ON WEDNESDAY WILL BE ALONG THE INTERNATIONAL BORDER AND
THE CENTRAL AND WESTERN SECTIONS OF PIMA COUNTY...WHICH INCLUDES THE
TOHONO O'ODHAM NATION. THEREFORE...LOOKING AT SCATTERED SHOWERS AND
THUNDERSTORMS...WITH NUMEROUS SHOWERS AND THUNDERSTORMS FOR THE
MOUNTAINS AS WELL AS AREAS ALONG THE INTERNATIONAL BORDER.

AS THE AFOREMENTIONED UPPER LOW OFF THE BAJA COAST CONTINUES TO MOVE
TO THE NORTH NORTHWEST ALONG THE WEST COAST...THE HIGH PRESSURE TO
OUR EAST WILL CONTINUE TO MEANDER ACROSS THE REGION THROUGH THE
REMAINDER OF THE FORECAST PERIOD...WITH A DECREASE IN ACTIVITY
THURSDAY...BUT ESPECIALLY BY FRIDAY AND THROUGH THE WEEKEND AS THE
HIGH MOVES TO A POSITION NEARLY OVERHEAD AND HIGH TEMPS ALSO
INCREASE AND REMAIN WARM THROUGH EARLY NEXT WEEK. WE COULD SEE A
SLIGHT INCREASE IN ACTIVITY EARLY NEXT WEEK AS MOISTURE INCREASES A
BIT AGAIN.

FOR TUCSON...HIGH TEMPS WILL BE 1 TO 3 DEGS BELOW NORMAL WEDNESDAY
AND THURSDAY...THEN SLIGHTLY ABOVE NORMAL FRIDAY. THEREAFTER...HIGHS
4 TO 6 DEGS ABOVE NORMAL...BUT THE WARMEST DAYS LIKELY WILL OCCUR
MONDAY AND TUESDAY OF NEXT WEEK. LOW TEMPS WILL GENERALLY RANGE FROM
3 TO 4 DEGS ABOVE NORMAL EACH MORNING.

&&

.AVIATION...VALID THRU 29/23Z.
SCT-BKN CLOUDS AT 6-10K FT AGL THRU 29/06Z. BETWEEN 29/06Z AND
29/15Z...SCT CLOUDS AT 8-14K FT AGL AND BKN-OVC CLOUDS AT 15-20K FT
AGL. AFT 29/15Z...SCT-BKN CLOUDS AT 5-9K FT AGL. ISOLD-SCT SHRA/TSRA
THRU 29/05Z...WITH SCT-NUMEROUS SHRA/TSRA DEVELOPING AGAIN AFT
29/18Z. MVFR CONDITIONS AND VRB WIND GUSTS TO 40 KTS POSSIBLE IN AND
AROUND THE STRONGER TSRA. OUTSIDE OF STORM INFLUENCES...SFC WINDS
WILL GENERALLY BE LESS THAN 12 KTS WITH A FEW HIGHER GUSTS IN THE
AFTERNOON/EARLY EVENING HOURS. AVIATION DISCUSSION NOT UPDATED FOR
TAF AMENDMENTS.

&&

.FIRE WEATHER...MOISTURE WILL CONTINUE TO INCREASE THIS WEEK...
RESULTING IN AN INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS INTO
THURSDAY. STRONG OUTFLOW WINDS WILL BE POSSIBLE NEAR
THUNDERSTORMS...WITH WIND GUSTS BETWEEN 40 AND 45 MPH. OTHERWISE...
20-FT WINDS WILL GENERALLY BE TERRAIN DRIVEN AND LESS THAN 15
MPH...WITH SOME AFTERNOON AND EARLY EVENING BREEZINESS DUE TO THE
STRONG DAYTIME HEATING.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MOLLERE
AVIATION/FIRE WEATHER...ZELL

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 28, 2:18 PM MST, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
218 PM MST TUE JUL 28 2015

AZZ507-508-512-513-282200-
EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-
UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-
CHIRICAHUA MOUNTAINS INCLUDING CHIRICAHUA NATIONAL MONUMENT AZ-
218 PM MST TUE JUL 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL
300 PM MST...

AT 217 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BISBEE-DOUGLAS AIRPORT...MOVING SOUTHWEST AT 15 MPH. ANOTHER
STRONG THUNDERSTORM WAS ALSO LOCATED JUST WEST OF BISBEE.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
DOUGLAS...BISBEE...SIERRA VISTA SOUTHEAST...TOMBSTONE...
BISBEE-DOUGLAS AIRPORT...PALOMINAS...PIRTLEVILLE...JUNCTION OF
HIGHWAYS 80 AND 90...MCNEAL...ELFRIDA AND NACO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3177 11016 3171 10954 3133 10948 3133 11012
TIME...MOT...LOC 2117Z 040DEG 15KT 3141 10963

GL
Special weather statement, Jul 28, 2:40 PM MST, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
240 PM MST TUE JUL 28 2015

AZZ502-515-282230-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-
BABOQUIVARI MOUNTAINS INCLUDING KITT PEAK AZ-
240 PM MST TUE JUL 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 330 PM
MST...

AT 239 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NOLIC...MOVING NORTHWEST AT 10 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SELLS...SAN LUIS...NOLIC...SAN ISIDRO...COMOBABI...SANTA ROSA RANCH
AND SIL NAGGIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3194 11204 3210 11213 3229 11205 3224 11169
      3193 11159
TIME...MOT...LOC 2139Z 125DEG 9KT 3209 11198

GL
Special weather statement, Jul 28, 4:25 PM MST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
425 PM MST TUE JUL 28 2015

AZZ503-504-290000-
UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
425 PM MST TUE JUL 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
500 PM MST...

AT 424 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GREEN VALLEY...MOVING NORTHWEST AT 10 MPH.

WIND GUSTS UP TO 50 MPH AND VERY HEAVY RAIN WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GREEN VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3173 11095 3173 11113 3191 11129 3200 11099
TIME...MOT...LOC 2324Z 148DEG 8KT 3185 11109

KD
Local storm report, Jul 28, 5:26 PM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
526 PM MST TUE JUL 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     TSTM WND GST     2 SSE TUCSON            32.13N 110.95W
07/28/2015  M64 MPH          PIMA               AZ   ASOS

&&

EVENT NUMBER TWC1500056

GL
Local storm report, Jul 28, 6:04 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
604 PM MST TUE JUL 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     2 WNW TUCSON INTERNATIO 32.13N 110.97W
07/28/2015                   PIMA               AZ   TWITTER

            DOWNED POWER POLE ON VALENCIA RD BETWEEN 6TH AND
            NOGALES HWY

&&

EVENT NUMBER TWC1500057

EB

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 5:02 PM MSTFlash Flood WarningTWCPima118 min
Jul 28, 5:13 PM MSTFlash Flood WarningTWCSanta Cruz92 min
Jul 28, 5:22 PM MSTSevere Thunderstorm WarningTWCPima38 min
Jul 28, 5:26 PM MSTFlash Flood WarningTWCPima, Santa Cruz109 min
Jul 28, 5:40 PM MSTFlash Flood WarningTWCPima2 hr
Jul 28, 5:43 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 28, 6:51 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz4 hr
Jul 28, 7:01 PM MSTAreal Flood AdvisoryTWCPima119 min
Jul 29, 12:36 PM MSTSpecial Weather StatementTWC39 min
Jul 29, 4:12 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz2 hr
Jul 29, 4:15 PM MSTSpecial Weather StatementTWCSanta Cruz45 min
Jul 29, 4:16 PM MSTAreal Flood AdvisoryTWCCochise, Pima59 min

Nearby

Flash Flood Warnings in Arizona, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.